Τετάρτη, 15 Φεβρουαρίου 2017

INCREASED AMPUTATION USE WITH SGLT2 INHIBITORS USE?

A European Medicines Agency (EMA) panel has determined that a warning stating that the sodium glucose cotransporter 2 (SGLT2) inhibitors for type 2 diabetes may increase the risk for lower-limb amputation should be included in the prescribing information for all drugs in this class.
The warning from EMA's Pharmacovigilance Risk Assessment Committee (PRAC) issued today cites data from two ongoing clinical trials with canagliflozin (Invokana, Vokanamet, Janssen) in patients at high risk for cardiovascular events, Canagliflozin Cardiovascular Assessment Study (CANVAS) and a related study of renal end points, CANVAS-R.
The EMA had announced its investigation into the possible lower-limb amputation risk with canagliflozin in April 2016 and expanded its investigation to include all SGLT2 inhibitors—that is, dapagliflozin (FarxigaXigduo XREbymectEdistrideQtern, AstraZeneca) and empagliflozin (JardianceGlyxambiSynjardy, Boehringer Ingelheim) as well—in July 2016.
"The mechanism by which canagliflozin may increase the risk of amputation is still unclear," according to the latest PRAC statement. "An increased risk has not been seen in studies with other medicines in the same class, dapagliflozin and empagliflozin. However, data available to date are limited and the risk may also apply to these other medicines. Further data are expected from ongoing studies with canagliflozin, dapagliflozin, and empagliflozin."
In a 4.5-year interim analysis of CANVAS, the independent monitoring committee for the trial found that the rate of amputations per every 1000 patients was equivalent to seven for 100 mg/day and five for 300 mg/day of canagliflozin compared with three per 1000 patients taking placebo. Most of the amputations were of toes.
A small, statistically nonsignificant increase in amputations was also seen in CANVAS-R, but no such increase had been seen in 12 other completed clinical trials of canagliflozin.
On the basis of the available data, the PRAC recommends that a warning about the lower-limb amputation risk be included in the prescribing information for all the SGLT2 inhibitors, highlighting the importance of preventative foot care.
For canagliflozin specifically, lower-limb amputation risk would be listed as an "uncommon side effect," occurring in between one and 10 per 1000 patients. Clinicians are advised to consider stopping treatment if patients develop significant foot complications, such as infection or ulcers.
In the United States, the Food and Drug Administration (FDA) also issued a safety alert in May 2016 for canagliflozin based on the same data, but not other SGLT2 inhibitors. In response to a request for the current status of that, an FDA press representative told Medscape Medical News, "The FDA is continuing to evaluate this safety issue, and we will update the public when we have more information. At this time, the May 18, 2016 [drug safety communication] is still current."

Δεν υπάρχουν σχόλια: